Warfarin and Superwarfarin Toxicity Clinical Presentation
- Author: Kent R Olson, MD, FACEP; Chief Editor: Asim Tarabar, MD more...
Bleeding is the only expected symptom of significance. Internal bleeding may present with a vast array of symptoms or be occult.
Obtain an accurate history of the amount of warfarin or superwarfarin ingested, when it was ingested, and over what period it was ingested. Additionally, inquire about the circumstances of the ingestion to determine the patient's disposition. If the ingestion was suicidal or surreptitious in nature, the history may be difficult to obtain or the patient or caregiver may give misleading information.
An accurate medication list is important because many drugs increase or decrease the metabolism of warfarin.
The toxic dose of warfarin is highly variable. Generally, a single ingestion of warfarin (10-20 mg) does not cause serious intoxication. In contrast, chronic or repeated ingestion of even small amounts of warfarin (2-5 mg/day) eventually can lead to significant anticoagulation, especially in the presence of interacting drugs. Patients with hepatic dysfunction, malnutrition, or a bleeding diathesis are at the greatest risk of toxicity from warfarin use.
Superwarfarins are extremely potent and can produce prolonged effects even after a small ingestion; as little as 1 mg in an adult can cause coagulopathy.
Do not expect to see physical evidence of bleeding after an acute ingestion for at least 24 hours. Life-threatening complications include massive GI bleeding and intracranial hemorrhage. More common findings of excessive anticoagulation are ecchymoses, subconjunctival hemorrhage, epistaxis, vaginal bleeding, bleeding gums, or hematuria.
In all patients, if prolongation of the PT is observed after an acute ingestion, it may appear in as early as 8-12 hours; however, peak effects commonly are delayed until at least 1-2 days postingestion.
Anderson IB. Warfarin and related rodenticides. Olson KR. Poisoning and Drug Overdose. 5th ed. Appleton & Lange; 2007. 379-381.
Su M, Hoffman RS. Anticoagulants. Goldfrank's Toxicologic Emergencies. 8th ed. McGraw-Hill; 2006. 887-902.
Hirsh J, Dalen J, Anderson DR, Poller L, Bussey H, Ansell J, et al. Oral anticoagulants: mechanism of action, clinical effectiveness, and optimal therapeutic range. Chest. 2001 Jan. 119(1 Suppl):8S-21S. [Medline].
Olmos V, Lopez CM. Brodifacoum poisoning with toxicokinetic data. Clin Toxicol (Phila). 2007. 45(5):487-9. [Medline].
Baillargeon J, Holmes HM, Lin YL, Raji MA, Sharma G, Kuo YF. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 Feb. 125(2):183-9. [Medline].
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline]. [Full Text].
Ingels M, Lai C, Tai W, Manning BH, Rangan C, Williams SR, et al. A prospective study of acute, unintentional, pediatric superwarfarin ingestions managed without decontamination. Ann Emerg Med. 2002 Jul. 40(1):73-8. [Medline].
Gitter MJ, Jaeger TM, Petterson TM, et al. Bleeding and thromboembolism during anticoagulant therapy: a population- based study in Rochester, Minnesota. Mayo Clin Proc. 1995 Aug. 70(8):725-33. [Medline].
[Guideline] Caravati EM, Erdman AR, Scharman EJ, Woolf AD, Chyka PA, Cobaugh DJ. Long-acting anticoagulant rodenticide poisoning: an evidence-based consensus guideline for out-of-hospital management. Clin Toxicol (Phila). 2007. 45(1):1-22. [Medline].
Shah M, Avgil Tsadok M, Jackevicius CA, Essebag V, Eisenberg MJ, Rahme E, et al. Warfarin use and the risk for stroke and bleeding in patients with atrial fibrillation undergoing dialysis. Circulation. 2014 Mar 18. 129(11):1196-203. [Medline].
Miller MA, Levy PD, Hile D. Rapid identification of surreptitious brodifacoum poisoning by analysis of vitamin K-dependent factor activity. Am J Emerg Med. 2006 May. 24(3):383. [Medline].
Spahr JE, Maul JS, Rodgers GM. Superwarfarin poisoning: a report of two cases and review of the literature. Am J Hematol. 2007 Jul. 82(7):656-60. [Medline].
Tsutaoka BT, Miller M, Fung SM, et.al. Superwarfarin and glass ingestion with prolonged coagulopathy requiring high-dose vitamin K1 therapy. Pharmacotherapy. 2003 Sep. 23(9):1186-9. [Medline].
Chua JD, Friedenberg WR. Superwarfarin poisoning. Arch Intern Med. 1998 Sep 28. 158(17):1929-32. [Medline].
Schulman S, Parpia S, Stewart C, Rudd-Scott L, Julian JA, Levine M. Warfarin dose assessment every 4 weeks versus every 12 weeks in patients with stable international normalized ratios: a randomized trial. Ann Intern Med. 2011 Nov 15. 155(10):653-9. [Medline].
Mullins ME, Brands CL, Daya MR. Unintentional pediatric superwarfarin exposures: do we really need a prothrombin time?. Pediatrics. 2000 Feb. 105(2):402-4. [Medline].
Smolinske SC, Scherger DL, Kearns PS, et al. Superwarfarin poisoning in children: a prospective study. Pediatrics. 1989 Sep. 84(3):490-4. [Medline].
Bershad EM, Suarez JI. Prothrombin complex concentrates for oral anticoagulant therapy-related intracranial hemorrhage: a review of the literature. Neurocrit Care. 2010 Jun. 12(3):403-13. [Medline].
Deveras RA, Kessler CM. Reversal of warfarin-induced excessive anticoagulation with recombinant human factor VIIa. Ann Intern Med. 2002. 137(11):884-888. [Medline].
Ilyas C, Beyer GM, Dutton RP, Scalea TM, Hess JR. Recombinant factor VIIa for warfarin-associated intracranial bleeding. J Clin Anesth. 2008 Jun. 20(4):276-9. [Medline].
Nishijima DK, Dager WE, Schrot RJ, Holmes JF. The efficacy of factor VIIa in emergency department patients with warfarin use and traumatic intracranial hemorrhage. Acad Emerg Med. 2010 Mar. 17(3):244-51. [Medline].
Huttner HB, Schellinger PD, Hartmann M, Köhrmann M, Juettler E, Wikner J, et al. Hematoma growth and outcome in treated neurocritical care patients with intracerebral hemorrhage related to oral anticoagulant therapy: comparison of acute treatment strategies using vitamin K, fresh frozen plasma, and prothrombin complex concentrates. Stroke. 2006 Jun. 37(6):1465-70. [Medline].
Kalina M, Tinkoff G, Gbadebo A, Veneri P, Fulda G. A protocol for the rapid normalization of INR in trauma patients with intracranial hemorrhage on prescribed warfarin therapy. Am Surg. 2008 Sep. 74(9):858-61. [Medline].
Dezee KJ, Shimeall WT, Douglas KM, Shumway NM, O'malley PG. Treatment of excessive anticoagulation with phytonadione (vitamin K): a meta-analysis. Arch Intern Med. 2006 Feb 27. 166(4):391-7. [Medline].